Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 29, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 6, 2008, 8:49 PM CDT for Buchanan County, Iowa. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2008, 8:49 PM CDT (01:49 UTC)
- Expired
- May 6, 2008, 9:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
County Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 141 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 9:34 PM CDT | TSTM WND DMG | Independence, IA | MANY 3 INCH LIMBS DOWNED. SUSTAINED WINDS ESTIMATED 40 TO 50 MPH - BETWEEN 925 AND 934 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2257 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 070150 SVRDVN IAC019-070245- /O.NEW.KDVN.SV.W.0029.080507T0149Z-080507T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 849 PM CDT TUE MAY 6 2008 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUCHANAN COUNTY IN NORTHEAST IOWA... * UNTIL 945 PM CDT. * AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST WEST OF JESUP...OR 9 MILES EAST OF WATERLOO...AND WAS MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JESUP AROUND 855 PM CDT... INDEPENDENCE AND 9 MILES SOUTH OF HAZLETON AROUND 905 PM CDT... INDEPENDENCE AND 8 MILES NORTH OF ROWLEY AROUND 910 PM CDT... WINTHROP AND 6 MILES NORTH OF QUASQUETON AROUND 920 PM CDT... 8 MILES SOUTH OF LAMONT AROUND 930 PM CDT... THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 50 AND 55. THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4265 9162 4230 9160 4230 9206 4263 9208 TIME...MOT...LOC 0149Z 270DEG 30KT 4248 9210 $$ WOLF
2 follow-up statements
000 WWUS53 KDVN 070213 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 913 PM CDT TUE MAY 6 2008 IAC019-070245- /O.CON.KDVN.SV.W.0029.000000T0000Z-080507T0245Z/ BUCHANAN IA- 913 PM CDT TUE MAY 6 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR BUCHANAN COUNTY... AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED APPROXIMATELY ALONG A LINE EXTENDING FROM STANLEY TO LIME CREEK COUNTY PARK...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF OELWEIN TO 11 MILES NORTHEAST OF VINTON...MOVING EAST AT 35 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... WINTHROP...QUASQUETON...CEDAR ROCK STATE PARK AND AURORA AROUND 920 PM CDT... TROY MILLS WILDLIFE MANAGEMENT AREA...LAMONT AND BUFFALO CREEK COUNTY PARK AROUND 925 PM CDT... WINTHROP GOLF COURSE AND TROY MILLS WILDLIFE MANAGEMENT AREA AROUND 930 PM CDT... MONTI AROUND 935 PM CDT... LAT...LON 4265 9162 4230 9160 4230 9206 4263 9208 TIME...MOT...LOC 0213Z 270DEG 30KT 4262 9179 4230 9189 $$ WOLF
000 WWUS53 KDVN 070241 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 941 PM CDT TUE MAY 6 2008 IAC019-070251- /O.EXP.KDVN.SV.W.0029.000000T0000Z-080507T0245Z/ BUCHANAN IA- 941 PM CDT TUE MAY 6 2008 ...THE SEVERE THUNDERSTORM WARNING FOR BUCHANAN COUNTY EXPIRES AT 945 PM CDT... THE THUNDERSTORM THAT WAS PRODUCING SEVERE WEATHER WILL MOVE OUT OF BUCHANAN COUNTY AROUND 945 PM. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 4265 9162 4230 9160 4230 9206 4263 9208 TIME...MOT...LOC 0241Z 270DEG 30KT 4262 9147 4230 9158 $$ WOLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:40 PM CDT, 6 hours 9 minutes earlier.
Area forecast discussion, May 6, 2:40 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 240 PM CDT TUE MAY 6 2008 .SYNOPSIS... COLD FRONT FROM THE WESTERN DAKOTAS TO WESTERN NEBRASKA WILL PUSH INTO THE REGION BY WEDNESDAY MORNING. THUNDERSTORMS SHOULD ACCOMPANY THE FRONTAL PASSAGE. POTENT UPPER LOW IN SOUTHERN ARIZONA IS PROGGED TO MOVE EASTWARD INTO ARKANSAS BY THURSDAY...KEEPING HEAVIEST RAINS SOUTH OF THE DVN CWA. ENERGETIC PATTERN THIS PERIOD WITH SHORT WAVES MOVING THROUGH THE ZONAL FLOW...BUT THEIR IMPACT ON OUR REGION REMAINS TO BE SEEN. && .SHORT TERM...TONIGHT... WARM AIR ADVECTION PATTERN PRODUCING ACCAS WITH A FEW LIGHT SHOWERS OCCURRING IN THE EXTREME SOUTHERN CWA REMAINDER OF THIS AFTERNOON AND EARLY EVENING. HOWEVER...FOCUS FOR NUMEROUS THUNDERSTORM DEVELOPMENT REMAINS WELL TO THE WEST. MCS IN THE SOUTHERN PLAINS HAS WEAKENED CONSIDERABLY ALLOWING FOR BETTER SOUTHERLY FLOW AND MOISTURE TRANSPORT UP THROUGH THE PLAINS. WATER VAPOR LOOP SHOWS TROUGH DIVING INTO THE NORTHERN PLAINS WHICH SHOULD INCREASE THUNDERSTORM COVERAGE IN KS/NE/SE SD. THIS SHOULD LINK UP WITH ONGOING THUNDERSTORMS IN SOUTHERN MN...EVENTUALLY SPREADING SOUTHEAST AS AN MCS AS COLD FRONT AND UPPER SUPPORT MOVES ACROSS THE REGION. THEREFORE...WILL CONTINUE WITH LIKELY POPS WITH GOOD FORCING ESPECIALLY FROM LATE THIS EVENING AND THROUGH THE OVERNIGHT HOURS. LOCALLY HEAVY RAIN IS EXPECTED BUT MAIN THREAT OF SEVERE WEATHER APPEARS TO BE WEST OF THE DVN CWA. ..HAASE.. .LONG TERM...WEDNESDAY THROUGH NEXT TUESDAY... THE MCS SHOULD BE ONGOING OVER PORTIONS OF THE CWA AT 12Z WEDNESDAY MORNING. THOUGH THE EVOLUTION OF THE MCS IS IN QUESTION...THE OVER ALL SETUP OF THE 850MB LLJ AIMED OVER THE CWA TOWARDS 12Z SHOULD RESULT IN AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS...WITH POTENTIALLY WIDESPREAD COVERAGE IF IT IS RIDING UP OVER TOP OF A MCS PRODUCED COLD POOL. BY EARLY AFTERNOON...FORCING SHOULD BE SOUTH OF THE CWA...AND THE SUN SHOULD FILTER THROUGH...RESULTING IN HIGHS AROUND 70. WE SHOULD BE COOL...BUT MOSTLY DRY WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS THE SYSTEM PASSES TO THE SOUTH OF THE CWA. WE HAVE CUT ALL BUT THE SOUTHERN TIER COUNTY POPS...WITH THE NORTH SEEING SOME GOOD SUNSHINE DURING THIS PERIOD. BEYOND THURSDAY NIGHT...THE EXTENDED IS VERY UNSETTLED...WITH MANY WAVES IN ACTIVE ZONAL FLOW. THE ECMWF AND GFS BOTH SHOW A SIGNIFICANT STORM FOR THE WEEKEND...BUT DETAILS ON THIS ARE WIDELY VARIED. BEHIND THIS STORM...QUIET WEATHER SHOULD LINGER THROUGH TUESDAY MORNING. ..ERVIN.. && .AVIATION... THUNDERSTORMS FORMING IN NE/KS/SE SD/SOUTHERN MN REGION WILL SLIDE SOUTHEAST AND SHOULD IMPACT ALL TAF SITES...ESPECIALLY FROM ABOUT 04-12Z TIME FRAME AS A COLD FRONT MOVES THROUGH THE REGION BY WEDNESDAY MORNING. SHOWERS WILL THEN END BY MIDDAY WEDNESDAY AT MOST SITES BUT KBRL WHERE SHOWERS SHOULD CONTINUE INTO WEDNESDAY AFTERNOON. EXPECT SCT CU AND BKN MIDDLE AND HIGH LEVEL CLOUDS THROUGH THE EVENING HOURS. EXPECT MVFR AND BRIEF IFR CONDITIONS IN TSRA. SOUTH WINDS AHEAD OF FRONT WILL GUST TO AROUND 20 KNOTS...WITH WINDS SHIFTING TO THE WEST BEHIND FRONT AND THEN NORTHWEST TO NORTH WEDNESDAY AFTERNOON. ..HAASE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ERVIN/HAASE
Hazardous weather outlook, May 6, 4:55 AM CDT, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DAYS TWO THROUGH SEVEN NATIONAL WEATHER SERVICE QUAD CITIES IA IL 455 AM CDT TUE MAY 6 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 455 AM CDT TUE MAY 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE OUTLOOK AREA THIS AFTERNOON...AND ARE LIKELY TONIGHT AHEAD OF A COLD FRONT AS IT ADVANCES FROM THE PLAINS INTO THE MIDWEST. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL. HOWEVER...AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WIND CANNOT BE RULED OUT WEST OF THE MISSISSIPPI RIVER. THE STORM PREDICTION CENTER HAS PLACED PORTIONS OF THE AREA WEST OF A DUBUQUE TO WASHINGTON LINE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. MINOR TO MAJOR FLOODING CONTINUES ALONG PORTIONS OF THE TRIBUTARY RIVERS AND MISSISSIPPI RIVER IN EASTERN IOWA AND NORTHWEST ILLINOIS. PLEASE SEE THE LATEST FLOOD STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AS A COLD FRONT MOVES THROUGH THE REGION. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. SATURDAY AND SATURDAY NIGHT...THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MCCLURE/SHEETS
In the hours before
Special weather statement, May 6, 8:35 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 835 PM CDT TUE MAY 6 2008 IAZ040-041-051-052-063-064-070315- BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON... CEDAR RAPIDS...MARENGO...IOWA CITY 835 PM CDT TUE MAY 6 2008 ...STRONG TO SEVERE THUNDERSTORMS MOVING TOWARD EAST CENTRAL IOWA... NATIONAL WEATHER SERVICE DOPPLER RADAR AT 830 PM INDICATED A LINE OF THUNDERSTORMS MOVING TOWARD EAST CENTRAL IOWA. THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS AROUND 60 MPH AND HAIL UP TO QUARTER SIZE. THESE STORMS SHOULD REACH INDEPENDENCE AND VINTON BY 9 PM...AND CEDAR RAPIDS AND MANCHESTER AROUND 930 PM...AND THE IOWA CITY AREA AROUND 10 PM. STAY TUNED FOR FURTHER INFORMATION ON THESE STORMS...AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IN THE EVENT WARNINGS ARE ISSUED. WOLF
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:01 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 59 min |
| May 6, 9:21 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Jones, Linn | 54 min |
| May 6, 9:51 PM CDT | Tornado Warning | DVN | Jones, Linn | 24 min |
| May 6, 10:05 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jones, Linn | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.